question-icon

What causes severe headache, stomach pain and diarrhea post reduced dose of Morphine?

default
Posted on Wed, 16 Mar 2016
Question: I have been on morphine sulfate 10mg since thursday 14/1/16 twice a day. I started reducing it monday 25th due to the very unpleasant side effects! Sounds were much louder hurting ear drums !Colours to bright hurting eyes! Severe Agitation!! A sense of not being able to breathe!Headaches! Shaking! General feeling of feeling very unwell!! Iwas and still am taking 2 Paracetamol 3 times aday plus 400mg Ibuprofen 3 times a day!! Started reducing morhpine on monday 25th by taking just 10mg at night!! In the day bigger headache feeling cold shaking and diarrehoea! Stomach ache! Feeling a little anxious! Tuesday again 10mg at night!! During the day stomach aches!feeling hot then cold! little shakes!with a stomach upset 4 times!! Wednesday at the moment on ibuprofen and paracetamol still! Having diarrehoea everytime i seem to eat!! Lightheaded!! Stomach cramp!! Little shakes!!Wednesday night headachy!! Diarrehoea in the night feeling very hot then cold!! Stomach after!! Also because of the different body temperatures in bed left me unable to sleep!! Because i was only on this for a short time!! But the effects are quite strong how long would you think this would continue!! Is there anything i can do to help things back to normality. Awaiting to see Cosultant Orthopeadic for pinched nerve in lowerback.Tried nerve medication highly sensitive side effects!!causes more problems!!
doctor
Answered by Dr. Noble Zachariah (4 hours later)
Brief Answer:
Discussion follows

Detailed Answer:
Hello,

Welcome and thanks for your query.
I understand your concern.
You are on high dose of pain killers and the head ache you have is analgesics induced headache. It would be better to reduce the dose of analgesics and taper and stop the morphine. You could try a small dose of Amitriptyline like 10 mg at bed time and that will help reduce the diarrhoea and give you better sleep and some pain relief.
A small dose of Neurontin like 300mg at bed time also is helpful to relieve such pain from pinched nerves in many of my patients.
Best wishes,
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah (18 hours later)
I was taking Zormorph capsules 10 mg for 12 days reduced them to half dosage the following 2 days! Came off because the effects were undesirable sounds were to loud! Only slept for 3 hours severe agitation!! Feeling of unable to breathe!! Shaking!! Blurred vision!! Colors much to bright headache!! When falling off to sleep a feeling woke me up in my chest like a palpitation i kept wanting to take deep breathes could not get back to sleep for it most scary feeling!! I have now been off it for nearly 3 days!! Feeling a little more normal!! Have had constant diahrreoa for 4 days slowed it down with imodium under normal circumstances i would use as i suffer with I B S. Still using 400mg ibuprofen 3times a day and paracetamol 3 times a day to keep pain managed and resting!! I am very highly sensitive to most strong drugs! And had a lot of problems with them in the past! Seem to be very sensitive to the group of nuero medicine too!! But at this moment i seem to be waking up with a startled feeling still! Shaky!! Have to to take deep breathe try and go back to sleep but it doesn't happen!! Could this be one of symptoms i suffered when i took the morphine still suffering as a withdrawal!! My heart beats a little faster causing me to become awake!! Or is it anything to do with the ibuprofen and paracetamol that i am still taking have been constantly for the last month!! I feel it is some kind of heart palpitation which i say i have had in the past with many other strong drugs!! I see a consultant orthopeadic in 5 days time for my suspected condition which is a trapped nerve and bulging disc affecting the left leg and foot!! Can you suggest what i can do about this awful feeling which keeps occurrin for the last few days after i have fallen asleepg
doctor
Answered by Dr. Noble Zachariah (50 minutes later)
Brief Answer:
Please see the discussion

Detailed Answer:
Morphine and other opioids are known to produce symptoms you have described. These should clear once your system gets rid of the substance.
Your palpitations would respond to small dose of beta-blocker like 10 mg of Inderal. You should not take beta-blocker if you have asthma.
Amitriptyline would be helpful in improving your sleep and bowel movements in addition to giving pain relief.
Best wishes,
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah (11 minutes later)
Is paracetamol ok with this to take in the day! Amitriptyline at night!! If this medication is ok!! As i am still quite uncomfortable cannot get about at this moment in time!! I have High blood pressure my medication for it is 10mg Ramprill 2.5 indapamide!! I also have been taking paracetamol constantly for nearly 4 weeks
doctor
Answered by Dr. Noble Zachariah (5 minutes later)
Brief Answer:
Ok in recommended dose

Detailed Answer:
Paracetamol is okay but stick to the lowest possible dose as high dose damages the liver. There's no problem with your blood pressure medicines. If you have a throaty dry cough mainly at night, it can be related to Ramipril.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Noble Zachariah

Internal Medicine Specialist

Practicing since :1974

Answered : 2320 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes severe headache, stomach pain and diarrhea post reduced dose of Morphine?

Brief Answer: Discussion follows Detailed Answer: Hello, Welcome and thanks for your query. I understand your concern. You are on high dose of pain killers and the head ache you have is analgesics induced headache. It would be better to reduce the dose of analgesics and taper and stop the morphine. You could try a small dose of Amitriptyline like 10 mg at bed time and that will help reduce the diarrhoea and give you better sleep and some pain relief. A small dose of Neurontin like 300mg at bed time also is helpful to relieve such pain from pinched nerves in many of my patients. Best wishes,